Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 56, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 25, 2023, 5:27 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2023, 5:27 PM MDT (23:27 UTC)
- Expired
- Aug 25, 2023, 11:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WGUS55 KSLC 252327
FFWSLC
UTC025-260530-
/O.NEW.KSLC.FF.W.0056.230825T2327Z-230826T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
527 PM MDT Fri Aug 25 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Kane County in southern Utah...
* Until 1130 PM MDT Friday.
* At 527 PM MDT, Doppler radar indicated 1 to 1.5 inches of rain
fell within the headwaters of the Paria River. This is expected to
produce a flood wave which will move down the Paria River through
the evening hours, likely passing under Highway 89 between 10 and
11 PM.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
the Paria River in Central Kane County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3700 11187 3705 11189 3712 11193 3722 11195
3733 11203 3743 11216 3750 11194 3745 11192
3723 11192 3700 11185
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS2 follow-up statements
645
WGUS75 KSLC 260229
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
829 PM MDT Fri Aug 25 2023
UTC025-260530-
/O.CON.KSLC.FF.W.0056.000000T0000Z-230826T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
829 PM MDT Fri Aug 25 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT THIS
EVENING FOR CENTRAL KANE COUNTY...
At 829 PM MDT, Doppler radar indicated 1 to 1.5 inches of rain fell
within the headwaters of the Paria River. This has produced a flood
wave which will continue down the Paria River through late evening,
likely passing under Highway 89 between 10 and 11 PM.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
the Paria River in Central Kane County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3700 11187 3705 11189 3712 11193 3722 11195
3733 11203 3743 11216 3750 11194 3745 11192
3723 11192 3700 11185
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MT270
WGUS75 KSLC 260532
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1132 PM MDT Fri Aug 25 2023
UTC025-260542-
/O.EXP.KSLC.FF.W.0056.000000T0000Z-230826T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1132 PM MDT Fri Aug 25 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL KANE COUNTY...
While the heavy rain has ended, the Paria River will continue to see
elevated flows into Saturday morning. Use extreme caution in this
area, particularly through the Paria Narrows area.
LAT...LON 3700 11187 3705 11189 3712 11193 3722 11195
3733 11203 3743 11216 3750 11194 3745 11192
3723 11192 3700 11185
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:42 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 25, 3:42 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 342 PM MDT Fri Aug 25 2023 .SYNOPSIS...A warming and drying trend is expected Saturday into early next week, with the potential for another monsoon surge later in the week. && .SHORT TERM (Through 12Z Sunday)...Lingering moisture characterized by GOES-derived PW values in the 0.75 to 1 inch range, and dew points in the 50s, remains across the forecast area this afternoon. Mid level height rises coupled with somewhat marginal mid level lapse rates near 7 C/km have limited convection through mid afternoon, however over the last hour have seen scattered convection spreading off the higher terrain toward Capitol Reef as well as the Grand Staircase areas. Given the ample moisture and slow storm motions, very heavy rainfall will be possible with these storms through the remainder of the afternoon and evening. Little change in the overall pattern is expected Saturday, as lingering moisture again supports scattered afternoon convection initially over the higher terrain, but eventually spreading into areas near Capitol Reef, the San Rafael Swell and the Grand Staircase region. As such have maintained higher PoPs over these areas, along with a Probable flash flood potential for Capitol Reef. .LONG TERM (After 12Z Sunday)...The synoptic pattern will remain fairly stagnant through midweek as a ridge over the desert southwest brings mostly dry and hot weather to the entire CWA. Low pressure off the PNW coast will continue to meander before eventually progressing inland. This will help to dislodge the aforementioned ridge and bring back more of a troughing pattern to the west that will lead to a moist southwesterly flow and cooler temperatures. There is good agreement amongst ensemble members in regards to the upcoming pattern. As a low sits off the PNW coast and a ridge over the desert southwest a dry westerly flow will prevail over the CWA. This will lead to temperatures 5-10 degrees above average, with temperatures peaking on Tuesday in the mid 90s for most valley locations with low 100s in lower Washington county. Wednesday is a transition day as the low off the PNW coast moves inland bringing temperatures back to near normal across the northern CWA, but temperatures will remain elevated across southern Utah. As this low moves onshore it will phase back in with the mean flow and setup a trough across the western CONUS while dislocating the ridge. Our CWA will be on the eastern side of this trough. As such, increased southwesterly flow will advect moisture back into the region leading to afternoon convection Thursday and Friday. Additionally, temperatures will cool back down to near normal. && .AVIATION...KSLC...Northwest winds will switch to the southeast between 03-04Z, with VFR conditions prevailing through the TAF period. .REST OF UTAH AND SOUTHWEST WYOMING...VFR and mostly diurnal winds are expected through the TAF period. Scattered showers and thunderstorms will persist through early evening, mainly east of I-15. Temporary MVFR visibility in heavy rain, and gusty erratic winds will be possible with these storms. && .FIRE WEATHER...Lingering moisture across the region continues to result in elevated humidity values this afternoon, and will again allow for good to excellent humidity recovery tonight. Despite this moisture, the airmass remains fairly stable which is limiting the coverage of showers and thunderstorms this afternoon. Isolated to widely scattered showers and thunderstorms will linger into the evening hours, and locally heavy rain is possible with any storms which do persist. High pressure will slowly build across the region bringing a gradual warming and drying trend beginning Saturday, and continuing through early next week. Lingering moisture will again allow for afternoon and evening showers and thunderstorms capable of producing wetting rainfall Saturday, with the threat decreasing on Sunday. Southwesterly flow will increase Tuesday and continue into Wednesday, as a series of weak weather systems brush by the area to the north. This will result in locally breezy conditions across western valleys, while daytime humidity values fall into the teens. By Thursday another surge of monsoon moisture will spread across the region, and remain in place through much of Labor Day weekend. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Seaman/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:19 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 25, 3:51 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 25, 4:01 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.